Kansas, 2008

Flash Flooding and Hail in Kansas, May 22 to 23, 2008

May 22 to 23, 2008 · NWS GID · 10 events in 3 counties and zones

S. was ejecting pieces of energy out over the Central Plains.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$116,000
Crop damage
$1.8 million
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

A large upper level trough located over the western U.S. was ejecting pieces of energy out over the Central Plains. Ahead of this trough at the surface, low pressure developed over eastern Colorado, helping to push a warm front north into the forecast area. The combination of these weather systems brought thunderstorms to north-central Kansas. Storms first initiated over western Kansas along the dry line, with more development later on along the warm front. Several strong to severe thunderstorms developed during the late afternoon hours and continued on well into the evening. This event was also the first in a series of nights in which many areas saw heavy rain.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at May 22, 5:11 PM CST, 2 hours 9 minutes earlier.

Area forecast discussion, May 22, 5:11 PM CST, 2 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
611 PM CDT THU MAY 22 2008

.AVIATION...00Z TAF. NUMBER OF CONCERNS FOR THIS TAF PERIOD. STRONG
EASTERLY WINDS WHICH HAVE BEEN PRESENT ALL DAY WILL CONTINUE
THROUGH THE ENTIRE TAF PERIOD AS THE AREA OF SURFACE LOW PRESSURE
OVER NORTHEAST COLORADO MOVES VERY LITTLE. PRECIPITATION CHANCES
WILL ALSO INCREASE TONIGHT...AS SHOWERS AND A FEW THUNDERSTORMS
MOVE IN FROM THE SOUTHWEST. STRATUS EXPECTED TO ONCE AGAIN DEVELOP
OVERNIGHT...WITH CEILINGS NEAR/BLOW 5OOFT AND REDUCED VISIBILITIES
AT 2 TO 3 MILES AT TIMES. OVERCAST EXPECTED THOUGH THE DAY...WITH
IMPROVING CEILINGS/VIS IN THE AFTERNOON.

&&

.PREV DISCUSSION... /ISSUED 246 PM CDT THU MAY 22 2008/

SHORT TERM...TONIGHT THROUGH 12Z FRIDAY. SEVERE WEATHER POTENTIAL
THE NEXT COUPLE OF DAYS WILL BE THE PRIMARY FORECAST CONCERN.
AFTERNOON SURFACE ANALYSIS PLACED AN ELONGATED AREA OF LOW PRESSURE
ACROSS EASTERN COLORADO...WITH A DRY LINE LOCATED FROM WEST CENTRAL
INTO SOUTHWEST KANSAS.  A WARM FRONT WAS ACROSS CENTRAL KANSAS.
AFTERNOON SATELLITE IMAGERY SHOWED AN EXTENSIVE AREA OF CLOUDS
ACROSS THE NEBRASKA INTO NORTHERN KANSAS...THOUGH THERE WERE SOME
BREAKS IN THE CLOUD COVER ACROSS NORTHERN KANSAS.

THE FIRST ROUND OF THUNDERSTORMS HAS ALREADY DEVELOPED OVER
EASTERN COLORADO...AND EXPECT MORE DEVELOPMENT INTO WESTERN KANSAS
NEAR THE DRY LINE LATER THIS AFTERNOON. STORMS COULD ALSO FIRE IN
THE VICINITY OF THE WARM FRONT LATE THIS AFTERNOON/EVENING WHICH
WOULD THEN MOVE NORTH/NORTHEAST INTO THE FORECAST AREA. THE SEVERE
WEATHER THREAT STILL APPEARS GREATEST IN THE SOUTH AND WEST
PORTIONS OF THE FORECAST AREA IN THE AREA OF EXPECTED GREATEST
INSTABILITY. CURRENT LAPS ANALYSIS SHOWS MLCAPE VALUES OF
1000-1500 J/KG ALREADY IN PARTS OF NORTH CENTRAL KANSAS...WITH
LARGER VALUES NEAR 2500-3000 J/KG JUST A COUPLE OF COUNTIES SOUTH
OF THE FORECAST AREA. 09Z SREF EFFECTIVE SHEAR VALUES APPROACH
30-50 KTS BY LATE AFTERNOON SO SUPERCELLS LOOK LIKELY. 0-1KM SRH
VALUES ARE ALSO SUFFICIENT FOR TORNADOES...AND AGREE WITH THE
CURRENT LOCATION OF TORNADO WATCH WHICH COVERS PORTIONS OF THE
CWFA. WILL HAVE TO KEEP AN EYE ON HOW FAR NORTH THE WARM FRONT
GETS...SINCE THAT WILL HAVE A BIT IMPACT ON HOW FAR NORTH AND EAST
THE TORNADO THREAT MAY SPREAD. IF THE WARM FRONT DOES NOT MOVE
MUCH...THE MAIN THREAT WILL BECOME LARGE HAIL NORTH AND EAST OF
THE CURRENT TORNADO WATCH...BUT IF IT DOES MOVE NORTH...THE
TORNADO THREAT WILL SPREAD NORTH WITH IT.

THE CHANCE OF STORMS SHOULD DIMINISH FRIDAY MORNING...HOWEVER
ANOTHER CHANCE OF SEVERE STORMS ARRIVES AGAIN LATE FRIDAY AFTERNOON
INTO FRIDAY NIGHT.  ITS HARD TO PIN DOWN THE VARIOUS SUBTLE SURFACE
FEATURES...HOWEVER THE 12Z NAM/WRF SUGGESTS THAT THE WARM FRONT
SHOULD BE FARTHER NORTH...WHILE THE DRYLINE PUSHES EAST...CLOSER TO
THE FORECAST AREA. WILL KEEP RELATIVELY HIGH POPS GOING FRIDAY
NIGHT...WITH SEVERE WEATHER WORDING IN THE HAZARDOUS WEATHER
OUTLOOK.

FLOODING COULD BECOME AN INCREASING CONCERN WITH TIME AS AREAS
CONTINUE TO SEE PERIODS OF THUNDERSTORMS. CURRENTLY FLASH FLOOD
GUIDANCE VALUES REMAIN RELATIVELY HIGH...SO WILL NOT POST ANY
HYDRO HEADLINES AT THIS POINT...BUT IT MAY BECOME A BIGGER CONCERN
FOR TOMORROW DEPENDING ON HOW MUCH RAIN PLACES RECEIVE TONIGHT.

LONG TERM...SATURDAY THROUGH THURSDAY. TO START ON SATURDAY...THE
UPPER PATTERN CONTINUES TO FEATURE A DOMINANT UPPER TROUGH ACROSS
THE WESTERN CONUS WITH RIDGING FROM THE UPPER GREAT LAKES TO THE
GULF COAST.  A SERIES OF CLOSED LOWS WITHIN THE TROUGH ARE EITHER
EJECTED OUT OR RETROGRADE DURING THE EXTENDED.  IN GENERAL...A
SOUTHWEST FLOW PATTERN IS PRETTY MUCH MAINTAINED THROUGH MUCH OF
NEXT WEEK...WITH SOME POTENTIAL FOR SOME RIDGING INFLUENCE IN THE
LATTER PERIODS.

AS WAS YESTERDAY...THE FOCUS REMAINS ON THUNDERSTORMS THROUGH THE
DURATION OF THE LONG TERM.  SATURDAY REMAINS UNDER FIRE FOR
THUNDERSTORMS AND SEVERE WEATHER AGAIN ACROSS OUR CWA.  SEVERE WEATHER
PARAMETERS REMAIN CONDUCIVE AND TARGET OUR CWA OVERALL.  MOISTURE
REMAINS PREVALENT WITH SREF INDICATING DEWPOINTS IN THE
60S...INSTABILITY AXIS NOSES NORTH FROM KANSAS INTO SOUTH CENTRAL
NEBRASKA WITH CAPES OF AT LEAST 1000 TO 2000 J/KG...AND HIGH
PROBABILITIES OF EFFECTIVE BULK SHEAR OF 50KTS...AND RESPECTABLE
SIG TOR PARAMETER ALSO PINPOINTS OUR CWA. THE SURFACE LOW REMAINS
ORIENTED ACROSS EASTERN COLORADO OR WESTERN KANSAS DEPENDING ON
THE MODEL WHICH PLACES A BOUNDARY INTO WESTERN NEBRASKA AND KANSAS
WITH THE DRY AIR PUSHING FARTHER EAST AND DEPENDING ON WHERE THE
SFC LOW SETS UP...THE WARM FRONT WILL ALSO BE A FOCUS FOR
DEVELOPMENT. GIVEN THE PARAMETERS PROGGED ANOTHER ROUND OF SEVERE
WEATHER SHOULD UNFOLD WITH HAZARDS INCLUDING EVERYTHING FROM LARGE
HAIL...TO WIND...POTENTIAL TORNADOES AND EVEN HEAVY RAINFALL AND
HYDRO ISSUES GIVEN PRECIPITABLE WATER VALUES ON THE ORDER OF AN
INCH AND A HALF TO AN INCH AND THREE QUARTERS.

IF THINGS STAY ON TRACK...THE MOISTURE AND INSTABILITY SHIFT FARTHER
SOUTHEAST ON SUNDAY...BUT EVEN THIS STILL KEEPS OUR SOUTHEAST CWA IN
OR ON THE EDGE OF THE ACTIVITY.  THE UPPER RIDGE AXIS BEGINS TO
EXPAND TO THE NORTH AND WEST WHILE THE WESTERN TROUGH RETROGRADES.

BOUNDARIES IN PLACE NEXT WEEK AND SYSTEMS LIFTING OUT KEEP THE
CHANCES FOR THUNDERSTORMS IN THE FORECAST THROUGH THE DURATION OF
THE EXTENDED.  DIDNT DEVIATE MUCH FROM HPC ON DAYS 6 AND 7.

AVIATION...MAIN ISSUES TO DEAL WITH FOR THE 18Z TAF ISSUANCE WILL
INITIALLY BE CLOUDS...FOLLOWED BY THUNDERSTORM CHANCES LATER THIS
EVENING. LOW CLOUDS AND IFR CEILINGS ARE EXPECTED TO PREVAIL
THROUGH MUCH OF THE TAF PERIOD AS MOISTURE CONTINUES TO INCREASE
ACROSS THE AREA ON EAST-SOUTHEAST WINDS. AN ISOLATED SHOWER
REMAINS POSSIBLE EARLY THIS AFTERNOON...HOWEVER ODDS ARE IT WILL
REMAIN DRY...SO WILL NOT MENTION IT IN THE TAF FOR NOW.
THUNDERSTORM CHANCES INCREASE THIS EVENING WITH INITIAL
DEVELOPMENT EXPECTED ACROSS NORTHWEST/CENTRAL KANSAS INTO
SOUTHWEST NEBRASKA. WILL CARRY A TEMPO GROUP OF THUNDERSTORMS BY
MID-EVENING AND THEN CONTINUE WITH THAT UNTIL 07Z. AFTER THAT TIME
WILL TRY TO EMPHASIZE SHOWERS PRIMARILY...HOWEVER THERE IS STILL A
CHANCE THAT STORMS WILL PERSIST IN THE AREA.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&
Hazardous weather outlook, May 22, 1:20 PM CST, 6 hours before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE HASTINGS NE
220 PM CDT THU MAY 22 2008

KSZ005-017-NEZ082-083-231200-
PHILLIPS-ROOKS-FURNAS-HARLAN-
220 PM CDT THU MAY 22 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PHILLIPS...ROOKS...FURNAS...
AND HARLAN COUNTIES.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

...SIGNIFICANT SEVERE WEATHER OUTBREAK EXPECTED ACROSS PORTIONS OF
SOUTH CENTRAL NEBRASKA AND NORTH CENTRAL KANSAS THIS AFTERNOON AND
EVENING...

THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND RAPIDLY
BECOME SEVERE AS THEY MOVE TO THE NORTH AT 45 TO 50 MPH. THE
STORMS WILL BE CAPABLE OF PRODUCING TORNADOES...LARGE HAIL TO THE
SIZE OF BASEBALLS AND 70 MPH WINDS. HEAVY RAINFALL WILL ALSO
ACCOMPANY THE STORMS WHICH MAY PRODUCE FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

ADDITIONAL ROUNDS OF SEVERE WEATHER ARE LIKELY BOTH FRIDAY AND
SATURDAY AFTERNOONS AND EVENINGS. THE MAIN THREATS FROM THESE
STORMS WILL BE HAIL TO THE SIZE OF GOLFBALLS...DAMAGING WINDS IN
EXCESS OF 60 MPH AND ISOLATED TORNADOES.

THE POTENTIAL FOR SEVERE WEATHER CONTINUES THROUGH THE HOLIDAY
WEEKEND.  THUNDERSTORMS REMAIN IN THE FORECAST NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD BE READY FOR ACTIVATION ON A MOMENTS NOTICE THIS
AFTERNOON AND EVENING.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

KSZ006-007-018-019-NEZ039>041-046>049-060>064-072>077-084>087-
231200-
SMITH-JEWELL-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-SHERMAN-HOWARD-
MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-GOSPER-PHELPS-
KEARNEY-ADAMS-CLAY-FILLMORE-FRANKLIN-WEBSTER-NUCKOLLS-THAYER-
220 PM CDT THU MAY 22 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
FOR OSBORNE...SMITH...JEWELL AND MITCHELL COUNTIES IN NORTH CENTRAL
KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND EVENING AND
RAPIDLY BECOME SEVERE AS THEY MOVE TO THE NORTH AT 45 TO 50 MPH.
THE STORMS WILL BE CAPABLE OF PRODUCING LARGE HAIL TO THE SIZE OF
BASEBALLS AND 70 MPH WINDS. TORNADOES ALSO REMAIN POSSIBLE
PRIMARILY IN NORTH CENTRAL KANSAS AND SOUTH OF HIGHWAY 4 IN
NEBRASKA. HEAVY RAINFALL WILL ALSO ACCOMPANY THE STORMS WHICH MAY
PRODUCE FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

ADDITIONAL ROUNDS OF SEVERE WEATHER ARE LIKELY BOTH FRIDAY AND
SATURDAY AFTERNOONS AND EVENINGS. THE MAIN THREATS FROM THESE
STORMS WILL BE HAIL TO THE SIZE OF GOLFBALLS...DAMAGING WINDS IN
EXCESS OF 60 MPH AND ISOLATED TORNADOES.

THE POTENTIAL FOR SEVERE WEATHER CONTINUES THROUGH THE HOLIDAY
WEEKEND.  THUNDERSTORMS REMAIN IN THE FORECAST NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD REMAIN ALERT AND BE READY FOR ACTIVATION THIS
AFTERNOON AND EVENING.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

In the hours before

Special weather statement, May 22, 4:51 PM CST, 2 hours 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
551 PM CDT THU MAY 22 2008

NEZ082-222315-
FURNAS-
551 PM CDT THU MAY 22 2008

...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR...

  WESTERN FURNAS COUNTY IN SOUTH CENTRAL NEBRASKA

AT 550 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR REAGER...OR 11 MILES NORTHWEST OF NORTON...
AND MOVING NORTH AT 50 MPH.

* THE THUNDERSTORM WILL BE NEAR...
  WILSONVILLE BY 610 PM CDT
  CAMBRIDGE BY 615 PM CDT

PENNY TO NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
Special weather statement, May 22, 5:31 PM CST, 1 hour 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
631 PM CDT THU MAY 22 2008

NEZ082-230000-
FURNAS-
631 PM CDT THU MAY 22 2008

...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR...

  WESTERN FURNAS COUNTY IN SOUTH CENTRAL NEBRASKA

AT 630 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR WILSONVILLE...OR 25 MILES NORTHWEST OF
NORTON...AND MOVING NORTH AT 49 MPH.

* THE THUNDERSTORM WILL BE NEAR...
  HOLBROOK BY 640 PM CDT

PENNY TO NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
Local storm report, May 22, 5:52 PM CST, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
652 PM CDT THU MAY 22 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     HAIL             1 E CAMBRIDGE           40.28N 100.15W
05/22/2008  M1.75 INCH       FURNAS             NE   CO-OP OBSERVER

            LASTED FOR 5 MINUTES

&&

KISNER
Special weather statement, May 22, 6:51 PM CST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
751 PM CDT THU MAY 22 2008

NEZ082-230115-
FURNAS-
751 PM CDT THU MAY 22 2008

...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR...

  NORTHWESTERN FURNAS COUNTY IN SOUTH CENTRAL NEBRASKA

AT 750 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
SEVERE THUNDERSTORM WITH A POSSIBLE TORNADO 5 MILES SOUTHWEST OF
CAMBRIDGE...OR 30 MILES NORTHWEST OF NORTON...AND MOVING NORTH AT 30
MPH.  THE STORM WAS LOCATED IN RED WILLOW COUNTY...AND JUST WEST OF
FURNAS COUNTY.

* THE THUNDERSTORM WILL BE NEAR...
  CAMBRIDGE BY 800 PM CDT

DIME SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THE STORM.

PEOPLE IN NORTHWESTERN FURNAS COUNTY...SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. A WARNING MAY BE NEEDED IF THE STORMS MOVE INTO
THE AREA. BE READY TO SEEK SHELTER IF SEVERE WEATHER THREATENS.
Local storm report, May 22, 7:20 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
820 PM CDT THU MAY 22 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0820 PM     TSTM WND GST     2 W LOGAN               39.66N 99.60W
05/22/2008  E60 MPH          PHILLIPS           KS   NWS EMPLOYEE

&&

KISNER

The radar

The Grand Island radar (KUEX), 123 km away, was scanning. The volume nearest the first event began at 01:17 UTC.

Open the radar archive at this moment

Event by event

5 hail, 2 funnel cloud, 2 flash flood, 1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Phillips

When
May 22, 7:20 PM CST
Where
Phillips County, 1.74 mi WSW of Logan
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
39.660, -99.600

Hail, Phillips

When
May 22, 7:37 PM CST
Where
Phillips County, 2.12 mi W of Prairie View
Measured
1 in hail
Property damage
$2,000
Crop damage
$100,000
Reported by
Trained Spotter
Coordinates
39.830, -99.610

Hail, Phillips

When
May 22, 8:08 PM CST
Where
Phillips County, 2.74 mi ESE of Woodruff
Measured
1 in hail
Property damage
$2,000
Crop damage
$100,000
Reported by
NWS Employee
Coordinates
39.990, -99.370

Hail, Phillips

When
May 22, 8:28 PM CST
Where
Phillips County, 4.06 mi SSE of Stuttgart
Measured
1.75 in hail
Property damage
$10,000
Crop damage
$500,000
Reported by
Trained Spotter
Coordinates
39.750, -99.430

Hail, Rooks

When
May 22, 8:39 PM CST
Where
Rooks County, 1.75 mi NE of Webster Res
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.400, -99.450

Funnel Cloud, Rooks

When
May 22, 8:55 PM CST
Where
Rooks County, 1.75 mi NE of Webster Res
Reported by
Emergency Manager
Coordinates
39.400, -99.450

Funnel Cloud, Rooks

When
May 22, 9:37 PM CST
Where
Rooks County, 4.06 mi NNW of Stockton
Reported by
Law Enforcement
Coordinates
39.480, -99.320

Hail, Phillips

When
May 22, 10:22 PM CST
Where
Phillips County, 1.48 mi SSW of Agra
Measured
1 in hail
Property damage
$2,000
Crop damage
$100,000
Reported by
Trained Spotter
Coordinates
39.750, -99.130

Flash Flood, Phillips

When
May 23, 5:00 AM CST to 4:00 PM CST
Where
Phillips County, 3.96 mi NNE of Long Is to 2.5 mi N of Agra
Cause
Heavy Rain
Property damage
$50,000
Crop damage
$500,000
Reported by
Newspaper
Coordinates
40.002, -99.498

Thunderstorms dumped heavy rains of 3 to 5 inches across this area. This caused several creeks to go out of their banks and many rural roads were flooded.

Flash Flood, Smith

When
May 23, 5:00 AM CST to 4:00 PM CST
Where
Smith County, 11.54 mi WNW of Reamsville to 7.36 mi ENE of Womer
Cause
Heavy Rain
Property damage
$50,000
Crop damage
$500,000
Reported by
Newspaper
Coordinates
40.002, -99.067

Thunderstorms dumped heavy rains of 3 to 4 inches across this area. This caused several creeks to go out of their banks and many rural roads were flooded.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2008Every state in 2008This day in weather historyWarnings in Kansas, May 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 100887, 100888, 100889, 100890, 100891, 100892, 100893, 100894, 130176, 130178.